The effects of nitroglycerin overdose
One of the most important drugs that should be part of a home first aid kit is nitroglycerin. People with a sick heart know that such an ambulance to our “motor” is necessary as air. Without exaggeration, this drug has saved not one life from inevitable death. Everyone knows when to take it in order to be relieved. But no one thinks about the possible consequences and complications after using the medicine.
Some emergency conditions involve the use of this drug repeatedly. Can this happen death due to an overdose of nitroglycerin? - yes, this is possible. So let's find out what needs to be done to save the injured person from death.
How nitroglycerin helps and harms
This well-known medicine belongs to a large group of vasodilators - substances that dilate blood vessels. It is widely used in cardiology, and in some difficult cases in gastroenterology. How does nitroglycerin work?
- First of all, it helps the heart - dilates blood vessels and increases the flow of oxygen. Therefore, it is usually used for angina - this disease is characterized by the appearance of pain in the heart due to lack of oxygen. Is it possible with this poison nitroglycerin? Yes, over time, the body adapts to the prescribed dose, so the medicine has to be taken in larger quantities. This can lead to complications.
Nitroglycerin relaxes the muscles of the gastrointestinal tract, so it is used for diseases of the biliary tract.
- In rare cases, nitroglycerin is prescribed for embolism (blockage) of the central retinal artery.
In standard doses - 1-2 tablets or 4 drops per day nitroglycerin will not harm, but in larger quantities the drug can lead to pronounced side effects, and critical concentrations will cause poisoning. The substance easily penetrates the skin, so if it accidentally hits an open area of the body, its toxic effect will begin to manifest itself more quickly. Poisoning with nitroglycerin occurs already with the use of 25-50 mg of the substance.
Deadly Nitroglycerin Dose
The lethal dose of nitroglycerin ranges from 100–150 mg per pound of body weight.
The drug is always in the purse of the elderly. They are concerned not only with heart disease, they often suffer from memory impairment. Therefore, an overdose of the drug can also occur due to elementary forgetfulness or violation of safety rules if the substance is in the form of a solution.
Contraindications and side effects
In what cases the drug is contraindicated? The drug can not be used if:
- increased intracranial pressure;
- have glaucoma;
- reduced blood pressure (systolic at less than 90 mm Hg. Art.);
- acute period of myocardial infarction;
- pronounced atherosclerosis of cerebral vessels;
- pregnancy, lactation and childhood.
What are the side effects after using this medicine?
- Blurred vision and severe headache bother in the first days of reception.
- Vertigo and severe general weakness.
- Allergic reaction in the form of urticaria, and in severe cases, shock.
- Redness of the skin, a sharp decrease in blood pressure.
The effects of nitroglycerin overdose
A large dose of the drug will not benefit the body, its reaction will be more pronounced.
There will be blue lips, nails, palms.
- With an overdose of nitroglycerin, dry mouth, nausea, and vomiting.
- Great weakness, shortness of breath, dizziness, up to loss of consciousness.
- Gradually, the temperature may increase, there will be convulsions, and intracranial pressure will increase.
- Dangerous effects of overdose of nitroglycerin - orthostatic collapse, in which as a result of a sharp change in the position of the body decreases the flow of blood to oxygen and a person loses consciousness.
A fatal outcome after an overdose of nitroglycerin will occur within two minutes after consuming the drug at a dose of 210 mg / kg.
First Aid for overdose
Nitroglycerin, of course, refers to the drugs that should be in every home. It quickly and effectively saves the heart from stress and helps a person feel much better. But if the dose was too high and the poisoning occurred, you will have to help the person cope with the consequences. What to do when overdose of nitroglycerin?
It is necessary to stop the access of the substance into the body.
- If the solution gets on the skin, wash it immediately.
- In case of poisoning with pills, it is recommended to immediately bring the victim to a horizontal position by lifting his legs.
- Provide access for oxygen to a person, if he is in a stuffy room - take him outside.
- You can before the arrival of the ambulance wash the stomach with saline or warm water.
- There is no antidote for nitroglycerin. To avoid a sharp decrease in pressure, caffeine is prescribed. Methylene blue and plasma substituting solutions are used in the hospital.
This famous and indispensable drug not only helps a person, but also hurts. An accidental or targeted increase in the dose of a drug can result not only in the appearance of a temporary rash on the body, but also in death. As a result of a sharp decrease in pressure, the kidneys may refuse. Therefore, additional control over the correct intake of nitroglycerin does not hurt.